Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 212, NWS Twin Cities, MN

July 3, 2005Martin County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 3, 2005, 6:49 AM CDT for Martin County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2005, 6:49 AM CDT (11:49 UTC)
Expired
Jul 3, 2005, 7:14 AM CDT
In force
25 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Martin County, MN

The radar

The Minneapolis radar (KMPX), 155 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1958 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 031150
SVRMPX
MNC091-031230-
/O.NEW.KMPX.SV.W.0212.050703T1149Z-050703T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
649 AM CDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARTIN COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 730 AM CDT

* AT 646 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM
  WAS JUST WEST OF FAIRMONT...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FAIRMONT...
  NORTHROP...
  EAST CHAIN...
  GRANADA...

STAY INDOORS AND AWAY FROM WINDOWS.

LAT...LON 4365 9468 4350 9460 4355 9428 4379 9430

$$

TDK
1 follow-up statement
000 
WWUS53 KMPX 031214
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
714 AM CDT SUN JUL 3 2005

MNC091-031225-
/O.CAN.KMPX.SV.W.0212.000000T0000Z-050703T1230Z/
MARTIN MN-
714 AM CDT SUN JUL 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR MARTIN COUNTY IS CANCELLED...

RADAR INDICATED THAT THE SEVERE THUNDERSTORM HAD MOVED OUT OF THE 
WARNED AREA...AND IT HAD ALSO WEAKENED. THE STORM WAS ABOUT 15 MILES 
NORTHEAST OF FAIRMONT AS OF 710 AM.  THUS THE WARNING HAS BEEN 
CANCELLED.

AS THE STORM EXITS MARTIN COUNTY...THERE MIGHT STILL BE A BIT OF 
HEAVY RAIN AND LIGHTNING IN EASTERN MARTIN COUNTY THROUGH 730 AM... 
BUT SEVERE STORMS ARE NO LONGER EXPECTED. 

LAT...LON 4365 9468 4350 9460 4355 9428 4379 9430

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:40 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 3, 3:40 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 AM CDT SUN JUL 3 2005

.DISCUSSION...
STRONG SHORT WAVE INTO ERN MONTANA. BOW ECHO JUST ENTERING MN THOUGH
IT SEEMS TO NOT BE AS STRONG AS WHEN IT WAS IN CENTRAL SD. STILL...
5H WINDS ON THE ORDER OF 55 KNOTS FEEDING INTO THE BACKSIDE PER 00Z
RAOBS...HOWEVER...WITH ALL THE PRECIP FILLING IN BEHIND THE BOW...
INTENSE COLD POOL PROBABLY NOT AS LIKELY. AND IT MAY WELL BE
OUTPACING THE BEST MID LEVEL WIND MAX FROM ERN MT INTO THE CNTRL
DKTS. RUC WASHES IT OUT BUT MAY BE TOO FAST. 06Z WORKSTATION ETA NOT
AS IMPRESSIVE WITH IT AS WAS THE 00Z VERSION. NOT AS MUCH LIGHTNING
AND TOPS HAVE BEEN WARMING A LITTLE. NELIGH NEBRASKA PROFILER SHOWS
50 KNOTS JUST OFF THE SURFACE...WITH WOOD LAKE UP TO 40 KNOTS. RUC
SHOWS THIS POINTING RIGHT AT CENTRAL MN SUNDAY 12Z BUT BEGINNING TO
WEAKEN... AND PUSHING OFF INTO WISCONSIN BY 15Z. THUS IT DOES NOT
APPEAR THAT A MAJOR LEAGUE MCS WILL BE WREAKING ALOT OF HAVOC THIS
MORNING. ALOT MORE SHOWERS AND STORMS TO THE NORTH OF THE BOW...AND
THESE ARE BROUGHT ACROSS CENTRAL MN DURING THE MORNING. BUT NAM AND
GFS DO SUGGEST SOME SUN SHOULD AT LEAST FILTER THROUGH IN THE WAKE
OF THE MORNING MCS. CONVECTIVE INHIBITION DIMINISHES SIGNIFICANTLY
DURING EARLY AFTERNOON...AND SFC LIFTED DROPS TO -12 AT POINTS
ACROSS SW/SC MN. SFC LO IN NC NEBRASKA ATTM IS NOTED ON THE NAM AND
TREKS INTO SRN MN THIS AFTERNOON. MORNING MCS MAY LAY DOWN BOUNDARY
ACROSS FAR SOUTHERN MN. THUS PLACEMENT OF MDT RISK LOOKS GOOD.
STORMS SHOULD TAPER OFF LATER THIS EVENING IN WISC COUNTIES.

UPPER TROUGH GOES BY MIDDAY MONDAY AND HEIGHTS RISE NICELY ACROSS
VIRTUALLY ALL OF THE CWA. ONLY EXCEPTION IS IN NWRN WISC NEAR RICE
LAKE AND LADYSMITH AREAS. SOME HINT THAT WRAPAROUND MOISTURE MAY
WORK INTO THAT AREA LATE MONDAY NIGHT OR TUESDAY MORNING. 03/00Z NAM
SHOWS DRY WX BUT GFS CONTINUES SHOWING THE POSSIBILITY OF A WEAK MID
LEVEL SHORT WAVE DROPPING SEWD INTO SRN MN. WILL KEEP SML CHC POPS
TUESDAY NIGHT.

LONGER TERM...WEDNESDAY THROUGH SUNDAY
MODELS CONTINUE TO SHOW DRY WARMING TREND WED THRU FRI AS UPPER LVL
RIDGE PUSHES IN FROM THE W. MADE VERY LITTLE CHANGES TO GOING FCST
DURING THIS PD. ON SAT MID RANGE MODELS AGREE THAT A COLD FRONT WILL
SWING FROM NW TO SE ACROSS CWA...EXITING SE/E ZONES SAT NIGHT. SCT
TSRA ALREADY IN FCST SAT. HAVE EXTENDED SLIGHT CHANCE TSRA INTO SE/E
ZONES THRU SAT NIGHT. WEAK HIGH PRES BUILDS IN QUICKLY BEHIND FRONT
FOR SUN SO DRY WX EXPECTED.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

KRAUSE/MARGRAF
Hazardous weather outlook, Jul 3, 6:35 AM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
635 AM CDT SUN JUL 3 2005

MNZ041>045-047>059-064>066-073-074-040000-
BENTON-BROWN-CHIPPEWA-CHISAGO-DOUGLAS-ISANTI-KANABEC-KANDIYOHI-
LAC QUI PARLE-MCLEOD-MEEKER-MILLE LACS-MORRISON-POPE-REDWOOD-
RENVILLE-SHERBURNE-STEARNS-STEVENS-SWIFT-TODD-WRIGHT-YELLOW MEDICINE-
635 AM CDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INTO PORTIONS
OF SOUTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO THIS
EVENING FOR A LARGE PORTION OF CENTRAL INTO PORTIONS OF SOUTHWEST
MINNESOTA. A COLD FRONT IS EXPECTED TO MOVE OUT OF THE DAKOTAS...
REACHING A LINE FROM EAST CENTRAL TO SOUTHWEST MINNESOTA LATE THIS
AFTERNOON.  AS THE FRONT TRACKS EASTWARD...IT COULD SPAWN A FEW
SEVERE THUNDERSTORMS TODAY. LARGE HAIL AND DAMAGING WINDS ARE THE
MOST LIKELY THREATS FROM THE STORMS...BUT AN ISOLATED TORNADO CANNOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY OR THIS EVENING.

MNZ060>063-067>070-075>078-082>085-091>093-WIZ014>016-023>028-040000-
ANOKA-BARRON-BLUE EARTH-CARVER-CHIPPEWA-DAKOTA-DUNN-EAU CLAIRE-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LE SUEUR-MARTIN-NICOLLET-PEPIN-
PIERCE-POLK-RAMSEY-RICE-RUSK-SCOTT-SIBLEY-ST CROIX-STEELE-WASECA-
WASHINGTON-WATONWAN-
635 AM CDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL WISCONSIN
INTO SOUTH CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER TODAY INTO THIS EVENING...
FOR A LARGE PORTION OF WEST CENTRAL WISCONSIN INTO SOUTH CENTRAL
MINNESOTA. A COLD FRONT IS EXPECTED TO MOVE OUT OF THE DAKOTAS...
REACHING A LINE FROM EAST CENTRAL TO SOUTHWEST MINNESOTA LATE THIS
AFTERNOON.  AS THE FRONT TRACKS EASTWARD...IT WILL PROBABLY SPAWN
SOME SEVERE STORMS. LARGE HAIL AND HEAVY RAINS ARE THE MOST LIKELY
THREATS. HOWEVER...IF THE CLOUD COVER FROM THIS MORNINGS STORMS
DIMINISHES...AND SOME SUN IS ABLE TO FILTER THROUGH...THEN THE
STORMS THAT DEVELOP LATER THIS AFTERNOON MIGHT BE ABLE TO
PRODUCE A FEW TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT.

TDK

In the hours before

Special weather statement, Jul 3, 4:09 AM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
409 AM CDT SUN JUL 3 2005

MNZ049-054>057-064>065-073-031400-
CHIPPEWA-KANDIYOHI-LAC QUI PARLE-REDWOOD-RENVILLE-STEARNS-SWIFT-
YELLOW MEDICINE-
409 AM CDT SUN JUL 3 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED A PORTION OF SEVERE
THUNDERSTORM WATCH 584 AND HAS ISSUED SEVERE THUNDERSTORM WATCH
586 UNTIL 9 AM CDT FOR THE FOLLOWING AREA...

IN MINNESOTA THE NEW WATCH INCLUDES 8 COUNTIES

IN CENTRAL MINNESOTA

KANDIYOHI... RENVILLE... STEARNS...

IN SOUTHWEST MINNESOTA

REDWOOD...

IN WEST CENTRAL MINNESOTA

CHIPPEWA... LAC QUI PARLE... SWIFT...
YELLOW MEDICINE...

THIS INCLUDES THE CITIES OF...BENSON...GRANITE FALLS...MADISON...
MONTEVIDEO...OLIVIA...REDWOOD FALLS...ST. CLOUD AND WILLMAR.

MNZ041>042-047>048-031015-
DOUGLAS-POPE-STEVENS-TODD-
409 AM CDT SUN JUL 3 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 584 FOR THE FOLLOWING AREA...

IN MINNESOTA THIS CANCELS 4 COUNTIES

IN CENTRAL MINNESOTA

TODD...

IN WEST CENTRAL MINNESOTA

DOUGLAS... POPE... STEVENS...

THIS INCLUDES THE CITIES OF...ALEXANDRIA...GLENWOOD...
LONG PRAIRIE AND MORRIS.

MNZ051>053-058>063-066>070-074>078-082>085-091>093-WIZ014-
023>024-026-031400-
ANOKA-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-FARIBAULT-FREEBORN-
GOODHUE-HENNEPIN-ISANTI-LE SUEUR-MCLEOD-MARTIN-MEEKER-NICOLLET-
RAMSEY-RICE-SCOTT-SHERBURNE-SIBLEY-STEELE-WASECA-WASHINGTON-
WATONWAN-WRIGHT-PEPIN-PIERCE-POLK-ST CROIX-
409 AM CDT SUN JUL 3 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
586 IN EFFECT UNTIL 9 AM CDT FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 26 COUNTIES

IN CENTRAL MINNESOTA

MCLEOD... MEEKER... SHERBURNE...
SIBLEY... WRIGHT...

IN EAST CENTRAL MINNESOTA

ANOKA... CARVER... CHISAGO...
DAKOTA... HENNEPIN... ISANTI...
RAMSEY... SCOTT... WASHINGTON...

IN SOUTH CENTRAL MINNESOTA

BLUE EARTH... BROWN... FARIBAULT...
FREEBORN... LE SUEUR... MARTIN...
NICOLLET... RICE... STEELE...
WASECA... WATONWAN...

IN SOUTHEAST MINNESOTA

GOODHUE...

IN WISCONSIN THIS WATCH INCLUDES 4 COUNTIES

IN NORTHWEST WISCONSIN

POLK...

IN WEST CENTRAL WISCONSIN

PEPIN... PIERCE... ST. CROIX...

THIS INCLUDES THE CITIES OF...ALBERT LEA...BLAINE...BLUE EARTH...
CAMBRIDGE...CENTER CITY...CHASKA...DURAND...ELK RIVER...
FAIRMONT...FARIBAULT...GAYLORD...HASTINGS...HUDSON...HUTCHINSON...
LE SUEUR...LITCHFIELD...MANKATO...MINNEAPOLIS...MONTICELLO...
NEW ULM...OSCEOLA...OWATONNA...RED WING...RIVER FALLS...
SHAKOPEE...ST. JAMES...ST. PAUL...ST. PETER...
STILLWATER AND WASECA.
Local storm report, Jul 3, 4:16 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 AM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 AM     TSTM WND GST     BENSON                  45.32N 95.61W
07/03/2005  61 MPH           SWIFT              MN   AWOS

&&

MKM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:35 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine50 min
Jul 3, 5:52 AM CDTSevere Thunderstorm WarningMPXMartin53 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.